A recent study shows that a common class of medications used to treat acid reflux and heartburn can greatly increase the chances of stomach cancer (more than double!).
Proton Pump Inhibitors (PPIs) that are often used to reduce production of acid in our stomachs can increase the risk by almost 250%.
These risks arise from a bacteria called Helicobacter Pylori which is carried by most of the population. It is often harmless but in a small percentage, it has been observed to the development of stomach cancer.
For the longest time, the fraternity believed that people who take PPI and have an ongoing Helicobacter Pylori condition are more susceptible to development of the cancer. Although the process of development and mechanism of interaction between the two remains unclear, the elimination of infection prior to taking PPIs may put one in the safe zone.
However, the latest research shows that may not be the case.
"Proton pump inhibitors (PPIs) are an important treatment of Helicobacter pylori infection and have good safety records for short-term use," says researcher Ian Wong from University College London.
However, unnecessary long-term use should be avoided."
Wong and fellow researchers analysed a health database of Hong Kong residents, identifying 63,397 adults treated with a triple-therapy combination to kill the Helicobacter pylori infection – using a PPI and two antibiotics.
Subjects in the study were observed for 7.5 years during which 3,271 continued to take PPIs (for an average of nearly three years), while 21,729 others used an alternative drug.
Of the 63,397 people who took the triple-therapy treatment originally, 153 ended up developing stomach cancer – but patients who took PPIs were 2.44 times more likely to get cancer, while those on H2 blockers didn't show any heightened risk.
What's more, greater frequency of PPI usage and longer-term treatment with the medication appeared to up the likelihood of developing cancer further.
Daily PPI use was associated with a 4.55 times greater risk of cancer than baseline, and became as high as an 8-fold greater risk if the drugs were taken for more than three years.
More research into PPI's long-term effects is required to better understand why this association is showing up. For now, we can safely assume that PPIs could be problematic for those using them for longer periods of time.
Are you a regular user of heartburn medicines? Do let us know!